Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 97, NWS Dodge City, KS

May 22, 1995Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 22, 1995, 10:04 PM CDT for Pratt County, Kansas. It was in force for 41 min.

The area

The counties it named.

The facts

Issued
May 22, 1995, 10:04 PM CDT (03:04 UTC)
Expired
May 22, 1995, 10:45 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Pratt County, KS

The radar

The Dodge City radar (KDDC), 109 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1995-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1995-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2320 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
2.3
Supercell composite
14.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 230306
SVRDDC
KSC151-230345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1004 PM CDT MON MAY 22 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...PRATT COUNTY
 
AT 1002 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES OF
WEST OF PRESTON OR 10 MILES NORTHEAST OF PRATT MOVING EAST AT 20 MPH.
THE STORM WILL BE IN THE PRESTON AREA 1015 PM. LARGE HAIL AND HIGH WIND
ARE LIKELY.
 
ANOTHER SEVERE THUNDERSTORM WILL BE MOVING OUT OF KIOWA COUNTY AND
SHOULD ENTER PRATT COUNTY BY 1015 PM AND WILL BE NEAR PRATT BY 1045 PM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
 
PERSONS IN THE PATH OF THIS STORM SOULD STAY AWAY FRZOM WINDOWS.  IN
ADDITION...TORRENTIAL RAINFALL COULD ADD TO ALREADY SATURATED SOIL AND
HIGH WATER PROBLEMS.
 
HUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 9:20 PM CDT, 44 minutes earlier.

Area forecast discussion, May 22, 9:20 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
915 PM CDT MON MAY 22 1995

NOT MUCH TIME FOR DISCN.  CLD FNT APPRS TO BE FM S OF HLC TO NR GCK AND
INTO SWRN CORNER ST.  HEAVIEST THUNDERSTORMS EXTND FROM NORTH OF GCK TO
NEAR STAFFORD PRODUCING FLOODING RAFL AND STILL SOME SVR WX.  FLASH FLOOD
WATCH SHUD CONT FROM THESE AREAS TO THE SOUTH AND EAST TONGT.  BIGGEST
PRBLM APRS TO BE OVNT LOWS.  THINK WE NEED TO DROP LOWS TNGT AS TMPS OVER
NW KS/NERN COLO ARE INTO THE MID 40S AND GOOD NRLY WINDS SHOULD HELP ADVT
TMPS INTO CWA TNGT.  WILL KEEP MTN OF POPS WITH STG VORT MAX PUSHING OUT
OF SWRN US TNGT AND TUE.

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:02 PM CDTSevere Thunderstorm WarningDDCEdwards43 min
May 22, 7:15 PM CDTSevere Thunderstorm WarningDDCFinney45 min
May 22, 7:21 PM CDTSevere Thunderstorm WarningDDCHodgeman54 min
May 22, 7:46 PM CDTSevere Thunderstorm WarningDDCEdwards, Stafford44 min
May 22, 8:35 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford40 min
May 22, 9:46 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa44 min
May 22, 10:43 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt47 min
May 22, 11:14 PM CDTSevere Thunderstorm WarningDDCClark, Meade56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.